Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS San Angelo, TX

May 19, 2000Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 19, 2000, 2:52 PM CDT for Tom Green County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2000, 2:52 PM CDT (19:52 UTC)
Expired
May 19, 2000, 3:45 PM CDT
In force
53 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:20 PM CDTHail 0.88San Angelo, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS54 KSJT 191952
SVRSJT
TXC451-192045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
252 PM CDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOM GREEN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 345 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF KNICKERBOCKER...OR ABOUT
  7 MILES SOUTHEAST OF MERTZON...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNICKERBOCKER AT 300 PM CDT
  TANKERSLEY AT 310 PM CDT
  CARLSBAD AT 335 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING...AND VERY HEAVY RAINFALL. MOVE INTO A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:04 PM CDT, 48 minutes earlier.

Area forecast discussion, May 19, 2:04 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
204 PM CDT FRI MAY 19 2000

SEVERE THREAT TO CONTINUE INTO THE EARLY EVENING HOURS. ELEVATED
STORMS CONTINUE TO DEVELOP ACROSS WEST CENTRAL TEXAS AS A VERY MOIST...
UNSTABLE SOUTHERLY FLOW IS LIFTED ACROSS SHALLOW COOL DOME. THE 12Z
DEL RIO SOUNDING HAD CAPES IN EXCESS OF 4000 J/KG. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WITH PWAT NEAR TWO INCHES. CONVECTION BEING
HELPED ALONG BY STRONG SYNOPTIC SCALE LIFT ASSOCIATED WITH A POTENT 5H
SHORTWAVE NEAR ABQ.

ACTIVITY SHOULD DIE DOWN BY SATURDAY MORNING WITH PASSAGE OF THE UPPER
LEVEL SHORTWAVE TROUGH. LLJ DEVELOPS SATURDAY NIGHT AHEAD OF NEXT
SHORTWAVE. SAID JET COULD FEED ONGOING CONVECTION EXPECTED TO MOVE
OFF THE DRYLINE LATE SATURDAY AFTERNOON. WE/LL MENTION SLIGHT CHANCE
POPS FOR THE BIG COUNTRY SATURDAY NIGHT.

PROMISING LOOKING NORTHWEST FLOW EVENT SHAPING UP FOR SUNDAY AND SUNDAY
NIGHT... WHEN A DECENT LOOKING SHORTWAVE TROUGH BEARS DOWN ON WEST
CENTRAL TEXAS. NO SHORTAGE OF LOW LEVEL MOISTURE. INSTABILITY LOOKS
FAVORABLE FOR SEVERE AS WELL. WE/LL GO WITH A UNCHARACTERISTIC 30 POP
IN THE 4TH/5TH PERIOD AS CONFIDENCE FAIRLY HIGH. IT APPEARS THE MONTH
OF MAY HAS FINALLY SHOWED UP.

PRELIMS...

ABI 056/080/061/082 7123
SJT 060/082/063/085 7113
JCT 062/081/065/084 7113

.SJT...NONE.

17
N

In the hours before

Special weather statement, May 19, 2:18 PM CDT, 34 minutes before
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192300-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT FRI MAY 19 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST
CENTRAL TEXAS THROUGH TONIGHT...

WARM MOIST AIR WILL CONTINUE TO MOVE OVER A SHALLOW COLD FRONT IN
WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. LIFT OVER THE FRONT
WILL CONTINUE TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
EARLY SATURDAY MORNING. AN UPPER LEVEL DISTURBANCE OVER NEW MEXICO
WILL ALSO MOVE EAST ACROSS OKLAHOMA TONIGHT...EHHANCING THUNDERSTORM
DEVELOPMENT.

STRONG INSTABILITY AND WIND SHEAR WILL ALLOW THE DEVELOPMENT OF
SEVERE STORMS THROUGH TONIGHT. LARGE HAIL WILL BE THE MAIN THREAT.
DIME AND NICKEL SIZE HAIL HAS ALREADY BEEN PRODUCED IN SEVERAL
LOCATIONS THIS MORNING AND EARLY AFTERNOON IN WEST CENTRAL TEXAS.

SPOTTER ACTIVATION MAY BE REQUIRED..

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT
LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.
FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

04
N

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:39 PM CDTSevere Thunderstorm WarningSJTTom Green81 min
May 18, 8:08 PM CDTSevere Thunderstorm WarningSJTRunnels97 min
May 18, 8:18 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman42 min
May 18, 8:48 PM CDTTornado WarningSJTRunnels57 min
May 18, 9:05 PM CDTSevere Thunderstorm WarningSJTColeman55 min
May 18, 9:46 PM CDTTornado WarningSJTColeman59 min
May 18, 10:00 PM CDTSevere Thunderstorm WarningSJTBrown60 min
May 18, 10:19 PM CDTSevere Thunderstorm WarningSJTTom Green86 min
May 18, 10:50 PM CDTSevere Thunderstorm WarningSJTBrown55 min
May 18, 11:15 PM CDTSevere Thunderstorm WarningSJTCoke45 min
May 18, 11:27 PM CDTSevere Thunderstorm WarningSJTConcho63 min
May 19, 12:27 AM CDTSevere Thunderstorm WarningSJTConcho48 min
May 19, 3:02 AM CDTFlash Flood WarningSJTSan Saba118 min
May 19, 8:52 AM CDTSevere Thunderstorm WarningSJTSterling53 min
May 19, 9:34 AM CDTSevere Thunderstorm WarningSJTNolan26 min
May 19, 9:42 AM CDTSevere Thunderstorm WarningSJTCoke48 min
May 19, 10:46 AM CDTSevere Thunderstorm WarningSJTTom Green59 min
May 19, 10:53 AM CDTSevere Thunderstorm WarningSJTSutton52 min
May 19, 12:15 PM CDTSevere Thunderstorm WarningSJTSterling45 min
May 19, 12:20 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton25 min
May 19, 4:03 PM CDTSevere Thunderstorm WarningSJTTom Green57 min
May 19, 5:42 PM CDTSevere Thunderstorm WarningSJTTom Green63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.